Certain groups of people, such as the very young, the very old, the very sick, and pregnant and breastfeeding women, are more vulnerable to harm from drugs, including over-the-counter (OTC) drugs Overview of Over-the-Counter Drugs Over-the-counter (OTC) drugs are those available without a prescription. OTC drugs enable people to relieve many annoying symptoms and to cure some diseases simply and without the cost of seeing... read more . When such people use drugs, special precautions, which may include a doctor's supervision, should be taken.
To avoid dangerous drug-drug interactions Drug-Drug Interactions The effect a drug has on a person may be different than expected because that drug interacts with Another drug the person is taking (drug-drug interaction) Food, beverages, or supplements the... read more , people should consult a pharmacist or doctor before they take prescription drugs and OTC drugs at the same time. People who have chronic disorders should also consult a pharmacist or doctor. OTC drugs are not designed to treat serious disorders and can make some disorders worse. An unanticipated reaction, such as a rash or insomnia, is a signal to stop taking the drug immediately and obtain medical advice.
Children
Children's bodies metabolize and react to drugs differently from the way adults' bodies do. A drug may be used by many people for many years before its hazards to children are discovered. For example, many years passed before researchers confirmed that the risk of Reye syndrome Reye Syndrome Reye syndrome is a very rare but life-threatening disorder that causes inflammation and swelling of the brain and impairment and loss of function of the liver. The cause of Reye syndrome is... read more was linked to the use of aspirin in children who had chickenpox or influenza. Doctors and parents alike are often surprised to learn that most over-the-counter (OTC) drugs, even those drugs with recommended dosages for children, have not been thoroughly tested in children. The effectiveness of some cough and cold remedies is unproved, especially in children, so that giving these drugs to children may unnecessarily expose them to harmful effects of a drug and may be a waste of money.
Giving a child a correct drug dose can be tricky. Although children's doses are often expressed in terms of age ranges (for example, children aged 2 to 6 or 6 to 12), age is not the best criterion. Children can vary greatly in size within any age range, so experts advise using the child's weight to determine doses of OTC drugs.
If the label does not give instructions on how much drug to give the child, a parent should not guess. When in doubt, a parent should consult a pharmacist or doctor. Such consultation may prevent a child from receiving a dangerous drug or a dangerously high dose of a potentially helpful drug.
Many drugs for treating children come in liquid form. Even though the label should give clear guidelines about the dose, a child may be given the wrong dose because the adult in charge uses an ordinary teaspoon. The only kitchen spoons accurate enough to measure liquid drugs are measuring spoons. However, a cylindrical measuring spoon is far better for measuring a child's dose, and an oral syringe is preferred for measuring and squirting a precise amount of drug into an infant's mouth. The cap should always be removed from the tip of an oral syringe before use. A child can choke if the cap is accidentally propelled into the windpipe. Sometimes, drugs intended for treating children come with a measuring device packaged with the product. If so, the device that is in the package should be used to measure the appropriate dose.
Several children's drugs are available in more than one form. Adults must read labels carefully every time a new children's drug is used.
Older People
Normal aging changes the speed and ways in which the body metabolizes drugs (see Aging and Drugs Aging and Medications Medications, the most common medical intervention, are an important part of medical care for older people. Without medications, many older people would function less well or die at an earlier... read more ), and older people tend to have more diseases and to take more than one drug at a time. For these reasons, older people may be more likely than younger ones to experience side effects or drug interactions. More and more prescription drug labels specify whether different doses are needed for older people, but such information is rarely included on over-the-counter (OTC) drug labels.
Many OTC drugs are potentially hazardous for older people. The risk increases when drugs are taken regularly at the maximum dose. For example, an older person who has arthritis may frequently use an analgesic or anti-inflammatory drug, with potentially serious consequences, such as a bleeding peptic ulcer Bleeding A peptic ulcer is a round or oval sore where the lining of the stomach or duodenum has been eaten away by stomach acid and digestive juices. Peptic ulcers can result from infection with Helicobacter... read more . Such an ulcer is life threatening for an older person and can occur without warning.
Many antihistamines, such as diphenhydramine, are designated as "sedating" antihistamines and may pose special risks for older people. Many nighttime pain relief formulas, cough and cold remedies, allergy drugs, and sleep aids contain sedating antihistamines. These antihistamines may cause drowsiness or fatigue and may worsen some disorders common among older people, such as closed-angle glaucoma and an enlarged prostate gland. They can also make a person dizzy or unsteady, leading to falls and broken bones. Antihistamines, particularly at a high dose or in combination with other drugs, can sometimes cause blurred vision, light-headedness, dry mouth, difficulty with urination, constipation, and confusion in older people. Fexofenadine, cetirizine, and loratadine are among the antihistamines considered to be "nonsedating," and they are less likely to cause drowsiness or other side effects.
Older people may be more susceptible to the possible side effects of antacids. Antacids that contain aluminum are more likely to cause constipation, and antacids that contain magnesium are more likely to cause diarrhea and dehydration.
During visits to the doctor, older people should mention all OTC products they are taking, including vitamins Overview of Vitamins Vitamins are a vital part of a healthy diet. The recommended dietary allowance (RDA)—the amount most healthy people need each day to remain healthy—has been determined for most vitamins. A safe... read more , minerals Overview of Minerals Minerals are necessary for the normal functioning of the body’s cells. The body needs relatively large quantities of Calcium Chloride Magnesium read more , and medicinal herbs Overview of Dietary Supplements Dietary supplements are used by about 75% of Americans. They are the most common therapies included among integrative medicine and health (IMH) and complementary and alternative medicine (CAM)... read more . This information helps the doctor evaluate the entire drug regimen and determine whether or not an OTC drug may be responsible for certain symptoms.
Pregnant and Breastfeeding Women
Drugs can move from a pregnant woman to her fetus (primarily through the placenta—see Drug Delivery During Pregnancy Drug Use During Pregnancy More than 50% of pregnant women take prescription or nonprescription (over-the-counter) drugs or use social drugs (such as tobacco and alcohol) or illicit drugs at some time during pregnancy... read more ), and drugs can be transmitted through breast milk to the baby. Some such drugs can affect or harm the fetus or baby, so pregnant women and breastfeeding women should consult their doctor or pharmacist before taking any over-the-counter (OTC) drug or medicinal herb. OTC drug labels should be checked because they contain warnings against use during pregnancy and breastfeeding, if applicable.
Certain types of drugs are particularly problematic. They include antihistamines (commonly contained in cough and cold remedies, allergy drugs, motion sickness drugs, and sleep aids) and nonsteroidal anti-inflammatory drugs (NSAIDs). NSAIDs should not be used during the last 3 months of pregnancy unless specified by a doctor, because they may cause problems in the fetus or complications during delivery.
People With Chronic Disorders
A number of chronic disorders can become worse if an OTC drug is taken inappropriately. Because OTC drugs are intended primarily for occasional use by people who are essentially healthy, people who have a chronic or serious disorder or who plan to take an OTC drug every day should consult a health care practitioner before they purchase OTC products. In such cases, drug use is beyond the normal boundaries of self-care and requires the advice of an expert.
Drug-Drug Interactions
Many people neglect to mention their use of over-the-counter (OTC) drugs to their doctor or pharmacist. Drugs taken intermittently, such as drugs for colds, constipation, or an occasional headache, are mentioned even less often. Health care practitioners may not think of asking about use of OTC drugs or medicinal herbs when they are prescribing or dispensing a prescription. Yet many OTC drugs and medicinal herbs can interact adversely with a wide range of drugs (see Drug Interactions Drug Interactions The effect a drug has on a person may be different than expected because that drug interacts with Another drug the person is taking (drug-drug interaction) Food, beverages, or supplements the... read more ).
Some of these interactions can be serious, interfering with the effectiveness of a drug or causing side effects. For example, taking aspirin with the anticoagulant warfarin can increase the risk of abnormal bleeding. An antacid containing aluminum or magnesium can reduce the absorption of digoxin, taken for heart disease. Taking a multiple vitamin and mineral supplement can interfere with the action of some prescription drugs. For example, the antibiotic tetracycline may be ineffective if swallowed with a product that contains calcium, magnesium, or iron.
OTC drug-drug interactions have not been studied systematically. Many serious problems have been discovered accidentally, after side effects or deaths were reported. Even when interaction warnings are printed on the label for OTC drugs, the language may be meaningless to most people. For example, the labels of some cold remedies that contain pseudoephedrine caution against using the product with a monoamine oxidase inhibitor (MAOI—used infrequently for depression and certain other medical problems) or during the 2 weeks after discontinuing the MAOI. For the many people who do not know that the antidepressant they are taking is an MAOI (such as phenelzine and tranylcypromine), this important warning is not helpful.
The best way to reduce the risk of drug-drug interactions is to ask the pharmacist to check for them. Additionally, the doctor should be told about all drugs being taken, both prescription and OTC.
Drug Overlap
Another potential problem is drug overlap. Over-the-counter products used to treat different problems may contain the same active ingredient. Unless people read the labels on everything they take, they can accidentally overdose themselves. For example, a person who takes a sleep aid and a cold remedy, both of which contain diphenhydramine, may take double the dose considered safe. Many products contain acetaminophen. A person who simultaneously takes two different products that contain acetaminophen—one for a headache and another for allergies or sinus problems—may exceed the recommended dose.
More Information
The following is an English-language resource that may be useful. Please note that THE MANUAL is not responsible for the content of this resource.
OTC Products and Dietary Supplements: A site for reporting adverse events associated with use of over-the-counter (OTC) drugs and dietary supplements.
Drugs Mentioned In This Article
Generic Name | Select Brand Names |
---|---|
diphenhydramine |
Aid to Sleep, Alka-Seltzer Plus Allergy, Aller-G-Time , Altaryl, Banophen , Benadryl, Benadryl Allergy, Benadryl Allergy Children's , Benadryl Allergy Dye Free, Benadryl Allergy Kapgel, Benadryl Allergy Quick Dissolve, Benadryl Allergy Ultratab, Benadryl Children's Allergy, Benadryl Children's Allergy Fastmelt, Benadryl Children's Perfect Measure, Benadryl Itch Stopping, Ben-Tann , Compoz Nighttime Sleep Aid, Diphedryl , DIPHEN, Diphen AF , Diphenhist, DiphenMax , Dytan, ElixSure Allergy, Genahist , Geri-Dryl, Hydramine, Itch Relief , M-Dryl, Nighttime Sleep Aid, Nytol, PediaCare Children's Allergy, PediaCare Nighttime Cough, PediaClear Children's Cough, PHARBEDRYL, Q-Dryl, Quenalin , Siladryl Allergy, Silphen , Simply Sleep , Sleep Tabs, Sleepinal, Sominex, Sominex Maximum Strength, Theraflu Multi-Symptom Strip, Triaminic Allergy Thin Strip, Triaminic Cough and Runny Nose Strip, Tusstat, Unisom, Uni-Tann, Valu-Dryl , Vanamine PD, Vicks Qlearquil Nighttime Allergy Relief, Vicks ZzzQuil Nightime Sleep-Aid |
fexofenadine |
Allegra, Allegra Allergy 12 Hour , Allegra Allergy 24 Hour, Allegra Children's Allergy , Allegra Children's Allergy ODT, Allegra Hives, Allegra ODT, Allergy Relief, Children's Allergy |
cetirizine |
All Day Allergy , All Day Allergy Children's, Allergy Relief, Children's Allergy Relief, PediaCare Children's Allergy, Quzyttir, ZERVIATE, Zyrtec, Zyrtec Chewable, Zyrtec Children's, Zyrtec Children's Allergy , ZYRTEC Children's Dye Free, Zyrtec Children's Hives , Zyrtec Dissolve, ZYRTEC Dye Free, Zyrtec Hives Relief , Zyrtec Liquid Gel , Zyrtec Pre-Filled Spoons, Zyrtec Syrup |
loratadine |
Alavert, Allergy Relief, Claritin, Claritin 24 Hour, Claritin Chewable, Claritin Hives Relief, Claritin Liqui-Gel, Claritin RediTab, Clear-Atadine , Dimetapp Children's Non-Drowsy Allergy, QlearQuil All Day & All Night Allergy Relief, Quality Choice Allergy Relief Non-Drowsy, Tavist ND |
warfarin |
Coumadin, Jantoven |
digoxin |
Digitek , Lanoxicaps, Lanoxin, Lanoxin Pediatric |
tetracycline |
Emtet-500, Panmycin, Sumycin |
pseudoephedrine |
Contac Cold 12 Hour, Dimetapp Decongestant, Drixoral, ElixSure Cold, ElixSure Congestion, Entex, Genaphed , KidKare , Myfedrine, NASAL Decongestant, Nasofed, Nexafed, PediaCare Infants' Decongestant, Pseudo-Time, Silfedrine, Sudafed, Sudafed 12 Hour, Sudafed 24 Hour, Sudafed Children's Nasal Decongestant, Sudafed Congestion, Sudafed Sinus Congestion, Sudogest, Sudogest 12 Hour, Sudogest Children's , Tylenol Children's Simply Stuffy, Zephrex-D |
phenelzine |
Nardil |
tranylcypromine |
Parnate |
acetaminophen |
7T Gummy ES, Acephen, Aceta, Actamin, Adult Pain Relief, Anacin Aspirin Free, Apra, Children's Acetaminophen, Children's Pain & Fever , Comtrex Sore Throat Relief, ED-APAP, ElixSure Fever/Pain, Feverall, Genapap, Genebs, Goody's Back & Body Pain, Infantaire, Infants' Acetaminophen, LIQUID PAIN RELIEF, Little Fevers, Little Remedies Infant Fever + Pain Reliever, Mapap, Mapap Arthritis Pain, Mapap Infants, Mapap Junior, M-PAP, Nortemp, Ofirmev, Pain & Fever , Pain and Fever , PAIN RELIEF , PAIN RELIEF Extra Strength, Panadol, PediaCare Children's Fever Reducer/Pain Reliever, PediaCare Children's Smooth Metls Fever Reducer/Pain Reliever, PediaCare Infant's Fever Reducer/Pain Reliever, Pediaphen, PHARBETOL, Plus PHARMA, Q-Pap, Q-Pap Extra Strength, Silapap, Triaminic Fever Reducer and Pain Reliever, Triaminic Infant Fever Reducer and Pain Reliever, Tylenol, Tylenol 8 Hour, Tylenol 8 Hour Arthritis Pain, Tylenol 8 Hour Muscle Aches & Pain, Tylenol Arthritis Pain, Tylenol Children's, Tylenol Children's Pain+Fever, Tylenol CrushableTablet, Tylenol Extra Strength, Tylenol Infants', Tylenol Infants Pain + Fever, Tylenol Junior Strength, Tylenol Pain + Fever, Tylenol Regular Strength, Tylenol Sore Throat, XS No Aspirin, XS Pain Reliever |